Illinois, 2013

Heat in Illinois, September 1, 2013

September 1, 2013 · NWS LSX · 2 events in 2 counties and zones

The first heat wave of the summer finally hit from late August into early September. Heat Index values were 100 or higher peaking out around 110 on August 31.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first heat wave of the summer finally hit from late August into early September. Heat Index values were 100 or higher peaking out around 110 on August 31. High temperatures ranged from 100 to 103 on August 30 and 31. St. Louis had high temperatures of 102 and 103 on 8/30 and 8/31.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 11:17 PM CST, 43 minutes earlier.

Area forecast discussion, Aug 31, 11:17 PM CST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1217 AM CDT Sun Sep 1 2013

.UPDATE:
Issued at 919 PM CDT Sat Aug 31 2013

convection should continue to sag southeast...and exit far se
parts of our CWA in the 04-05z time frame. In the process of
tweeking forecasts to reflect this timing of the back edge of
precip, and also clearing a few central IL counties from the
watch. No changes to the forecast after 06z.

Update coming out shortly.

Truett

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 320 PM CDT Sat Aug 31 2013

The main focus for tonight is the threat of convection with the
weak boundary dropping southward through the area. The latest
surface obs and satellite show the surface low near KBMI with the
weak front trailing south southwestward just to the east of KPPQ
and just north of KMYJ. The air mass ahead of the boundary is very
unstable with SBCAPE aoa 4000 J/KG and no CIN. It appears that
convergence along the boundary and weakly confluent surface flow
ahead of it should be sufficient to initiate isolated to
scattered thunderstorms during the remainder of the afternoon and
into the early evening as the boundary sags southward. The
greatest threat and coverage should be east of the MS River where
the convergence is stronger and deep layer shear could promote
some organized multicell storms. This front/boundary will stall
out somewhere between KFAM-KSTL overnight and the main threat of
convection with it will be during the evening hours taking
advantage of the dwindling diurnally boosted instability. There is
some uncertainty in the upstream coverage of convection with the
main cold front now progressing southeastward through the northern
and central Plains. The models are much less emphatic than earlier
runs, and if there is much convection I have doubts it will make
it into central MO. More likely is a chance of storms along the
aforementioned boundary that trails westward into central MO. Lows
tonight are a little tough but they should be slightly cooler in
the wake of the weak front.

Glass

.LONG TERM:  (Sunday through Next Saturday)
Issued at 320 PM CDT Sat Aug 31 2013

The main cold front will move through the area Sunday and Sunday
evening as the upper trof currently centered south of Lake Winnipeg
digs through the Great Lakes region. There is considerably more
uncertainty with the details of the forecast on Sunday as compared
to the last 3-4 days, especially with regards to heat. Upstream
convection/clouds could squelch the diurnal temperature rise like
is occurring in NW MO today. I have been more agressive maintaining
the heat with this forecast package. There is a very prominent
low-level thermal ridge in advance of the front and the initial
boundary from tonight quickly loses identity with surface flow
taking on a westerly component in the morning. Given my more
agressive stance I have extended the heat advisory for east
central MO into southwest and south central Illinois. In the St.
Louis area it is as much for longevity criteria with peak heat
index values around 100 degrees for the 4th consecutive day, while
east of the river the dew points may remain high enough for HI
values of 105 again. Scattered thunderstorms are expected to
develop along the front as the day progresses and especially into
the afternoon with warm sector SBCAPE aoa 3000 J/KG and little to
no CIN. Deep layer shear of 15-20 kts could promote some organized
multicell convection. The advancing cold front should be bi-secting
the St. Louis area at 00z and should have cleared the CWA by 06z.
Northerly winds in the wake of the front will bring welcome cooler
and drier air to the region as high pressure builds into the MS
valley.

High pressure will then dominate Labor Day into late Tuesday with
the mean upper trof anchored along the east coast and a strong ridge
centered through the Rockies. Temperatures will be quite a bit
cooler and the heat wave will be long gone with highs in the 80s
and lows forecast to fall into the 50s a few of the nights.

There are really no significant changes to the upper air pattern
during the later half of the upcoming week with the western ridge
holding strong and a mean trof persisting along the east coast.
This will keep our area in NW flow aloft and allow for a secondary
cold front on Thursday. By next weekend there are signs the
western upper ridge will flatten and try to nose back into the mid
MS valley.

Glass

&&

.AVIATION:  (For the 06z TAFs through 06z Sunday Night)
Issued at 1205 AM CDT Sun Sep 1 2013

Winds will shift to the southwest or west tomorrow ahead of an
approaching cold front. Scattered showers and thunderstorms are
expected with the front during the afternoon and early evening
hours. If skies clear out near KSUS/KCPS, then there may be some
light fog towards daybreak because of the added moisture from
this evening's rainfall.

Specifics for KSTL: VFR conditions are expected for most of the
TAF period until the afternoon and evening hours when scattered
thunderstorms develop ahead of an approaching cold front.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT this evening FOR Franklin MO-
     Jefferson MO-Lincoln MO-St. Charles MO-St. Louis City MO-
     St. Louis MO-Warren MO.

IL...HEAT ADVISORY until 7 PM CDT this evening FOR Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 31, 11:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 AM CDT SUN SEP 1 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1200 AM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THE REST OF TONIGHT
OVER PARTS OF EASTERN MISSOURI AND SOUTHERN ILLINOIS. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAT ADVISORY REMAINS IN EFFECT FOR PORTIONS OF EAST CENTRAL
MISSOURI AND SOUTHWEST AND SOUTH CENTRAL ILLINOIS THROUGH EARLY
SUNDAY EVENING. PEAK AFTERNOON HEAT INDEX VALUES OF 100 TO 105
DEGREES CAN BE EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TRUETT

In the hours before

Local storm report, Aug 31, 6:58 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
758 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     1 SSW HAZELWOOD         38.76N  90.37W
08/31/2013  M68 MPH          ST. LOUIS          MO   ASOS

&&

TRUETT
Local storm report, Aug 31, 7:38 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
838 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     1 ESE SAUGET            38.58N  90.15W
08/31/2013  M62 MPH          ST. CLAIR          IL   ASOS

&&

TRUETT
Local storm report, Aug 31, 9:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     PIERRON                 38.78N  89.57W
08/31/2013                   BOND               IL   TRAINED SPOTTER

            LARGE TREES UPROOTED... POWER LINES DOWNED... SEVERAL
            ROADS BLOCKED DUE TO DEBRIS. TIME ESTIMATED FROM RADAR.

&&

TRUETT
Local storm report, Aug 31, 9:36 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1036 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     MARYLAND HEIGHTS        38.72N  90.48W
08/31/2013                   ST. LOUIS          MO   PUBLIC

            TREES DOWNED AND POWER OUTAGES REPORTED IN THE AREA.

&&

TRUETT
Local storm report, Aug 31, 9:38 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1038 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     BRIDGETON               38.77N  90.43W
08/31/2013                   ST. LOUIS          MO   PUBLIC

            POWER LINES DOWNED NEAR ST CHARLES ROCK ROAD AND KOHLS
            DEPARTMENT STORE. TIME ESTIMATED FROM RADAR.

&&

TRUETT
Local storm report, Aug 31, 9:52 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1052 PM CDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             NEW HAVEN               38.61N  91.22W
08/31/2013  E0.25 INCH       FRANKLIN           MO   LAW ENFORCEMENT

0659 PM     TSTM WND GST     NEW HAVEN               38.61N  91.22W
08/31/2013  E50 MPH          FRANKLIN           MO   LAW ENFORCEMENT

0703 PM     TSTM WND GST     NEW HAVEN               38.61N  91.22W
08/31/2013  M50 MPH          FRANKLIN           MO   TRAINED SPOTTER

            SPOTTER REPORTED A MEASURED 50 MPH WIND GUST.

0703 PM     TSTM WND DMG     NEW HAVEN               38.61N  91.22W
08/31/2013                   FRANKLIN           MO   EMERGENCY MNGR

            COUNTY DISPATCH HAD REPORTS OF TREES AND POWER LINES
            DOWNED IN NEW HAVEN. NO SPECIFICS ON TREE LIMB SIZE.

0730 PM     TSTM WND DMG     VILLA RIDGE             38.47N  90.88W
08/31/2013                   FRANKLIN           MO   TRAINED SPOTTER

            TREE APPROX 8 INCH IN DIAMETER DOWNED ACROSS ROAD.
            WINDS ESTIMATED 50-60 MPH.

0747 PM     TSTM WND DMG     MARYLAND HEIGHTS        38.72N  90.48W
08/31/2013                   ST. LOUIS          MO   PUBLIC

            TREES DOWNED AND POWER OUTAGES REPORTED IN THE AREA.

0748 PM     TSTM WND DMG     BRIDGETON               38.77N  90.43W
08/31/2013                   ST. LOUIS          MO   PUBLIC

            POWER LINES DOWNED NEAR ST CHARLES ROCK ROAD AND KOHLS
            DEPARTMENT STORE. TIME ESTIMATED FROM RADAR.

0755 PM     TSTM WND GST     1 SSW HAZELWOOD         38.76N  90.37W
08/31/2013  M68 MPH          ST. LOUIS          MO   ASOS

0838 PM     TSTM WND GST     1 ESE SAUGET            38.58N  90.15W
08/31/2013  M62 MPH          ST. CLAIR          IL   ASOS

0920 PM     TSTM WND DMG     PIERRON                 38.78N  89.57W
08/31/2013                   BOND               IL   TRAINED SPOTTER

            LARGE TREES UPROOTED... POWER LINES DOWNED... SEVERAL
            ROADS BLOCKED DUE TO DEBRIS. TIME ESTIMATED FROM RADAR.

&&

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Madison

When
September 1, 12:00 AM CST to 6:00 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, St. Clair

When
September 1, 12:00 AM CST to 6:00 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474745, 474746.